Does medication cause hair loss? Yes, certain medications have been linked with causing hair loss. Since these medications are essential for keeping your body healthy, what can you do to protect your hair?!
During an illness, the goal of the body is to protect or save the vital organs and functions that are important for keeping us alive. Since our internal system does not consider hair an important organ, it directs all the essential nutrients and blood flow away from it whenever there is an illness. This is why we experience more hair shedding when we are sick, even if it is a common fever. Medicines force our internal system to focus even more on the disease and affected area. This further cuts the supply of important elements that are required for maintaining a good head of hair.
Taking medicines is important for our recovery, but that does not mean that you have to lose your hair permanently. Hair regrowth is possible if hair loss is a side effect of certain medicines.
There are a couple of hair loss treatments that can help you regain hair that you lost to an illness or medicines.
Read this article to know which medicines cause hair loss and what hair fall treatment can help you cure it.
Know Medications and Hair Loss
Almost every medication has side effects. One common side effect is hair loss. Several medications can cause temporary hair loss. While permanent hair loss due to medications is not common, it is possible to happen in severe cases.
There are 2 types of hair loss that can occur due to medication:
- Anagen Effluvium - Anagen effluvium is a long-term hair loss situation when a hair in the first phase of the growth cycle (anagen) starts falling abnormally due to exposure to toxic chemicals, like chemo medicines. Hair loss due to anagen effluvium generally stops when medicines causing it are discontinued.
- Telogen Effluvium - This type of hair loss lasts for a few weeks to 6 months. It is caused by the body's trauma and happens when our immune system is recovering from an infection or disease. The hair fall is more than usual but temporary.
What Medications Can Cause Hair Loss?
The following is the list of medications that can cause hair loss. So, if you are experiencing hair loss and taking one of these medicines, it could be the possible reason.
- Acne Medicines If you are taking acne medicines that include salts like isotretinoin or tretinoin, these could be the reasons behind your hair loss. These medicines also cause other side effects; consult your dermatologist about them and ask for an alternative.
- Antibiotics Antibiotics are commonly prescribed medicines for infectious diseases. Along with nausea, it also causes hair loss as it can affect haemoglobin and vitamin B levels in the body, which are essential for hair growth.
- Anti-Clotting Medicines Anticoagulants are prescribed for people with heart diseases. These blood-thinning medicines can cause hair loss after 3 months of starting the medications.
- Anticonvulsants Medicines like trimethadione and valproic acid are prescribed to prevent seizures. These medicines have caused hair loss in many people.
- Antidepressants and Mood Stabilisers Antidepressants and mood-stabilising medicines can also cause hair loss in the majority of people. Some of the common salts that cause hair loss are sertraline, amitriptyline, paroxetine hydrochloride, fluoxetine and protriptyline.
- Antifungals Antifungal medicines prescribed for a certain type of fungal infection are found to have caused hair loss or excessive hair fall problems. Voriconazole is one such antifungal medication that has been recorded to cause hair loss in the majority of people.
- Blood Pressure Medication ACE inhibitors prescribed for blood pressure, like lisinopril and enalapril, have been recorded to cause hair thinning. Beta-blockers like timolol, atenolol, metoprolol, nadolol and propranolol have caused hair loss in many patients taking these medicines.
- Chemotherapy Chemotherapy is a treatment for autoimmune diseases and cancer. The drugs used during chemotherapy have been found to cause hair loss in more than 90% of people who undergo this treatment.
- Cholesterol-Lowering Drugs Drugs like simvastatin, used for lowering cholesterol levels, can also cause hair loss.
- Immunosuppressants Drugs like leflunomide, etanercept, methotrexate and cyclophosphamide are generally prescribed medicines for autoimmune diseases like arthritis and lupus. These medicines have been reported to cause hair loss.
- Gout Medications Medicines used for treating severe cases of arthritis (gout), like allopurinol, can also cause hair loss.
- Weight loss drugs Weight loss medicines can sometimes cause hair loss. Such side effects are generally not informed by dieticians and drug manufacturing companies because hair loss is common amongst those who go for weight loss diets and medicines.
Hair loss from weight loss can be associated with a lack of nutrition due to a strict diet. In such cases, weight loss drugs may not be the cause but a contributing factor for hair loss.
Many dieticians and dermatologists prescribe vitamin A for hair loss. However, it should be taken in a restricted manner or as prescribed by the doctor because excess Vitamin A intake can also cause hair loss.
While the above medications can cause hair loss to anyone, certain medicines are prescribed to only men or women, which can also be a reason for hair loss. Let's look at some gender-specific medicines that result in hair loss.
What Medications Can Cause Hair Loss in Females?
The biological orientation of a female is different from that of a male. Their hormones are different and undergo dissimilar biological changes requiring different medications.
Hormonal imbalance due to hormonal medicines, like birth control pills, can cause certain hormone levels to rise in a woman's body, eventually causing hair loss. In certain conditions, like hysterectomy and post-menopause, doctors prescribe HRT (Hormonal Replacement Therapy). Continuation of such therapies can cause continuous hair loss.
Some of these medicines do not have alternatives and cannot be avoided. However, there is nothing to worry about as hair loss due to such medicines is only temporary, but in rare cases, it can get permanent.
What Medications Cause Hair Loss in Males?
Hair loss has been a common issue amongst middle to old-age men. Similar to females, hormonal medications can also cause hair loss or expedite male pattern baldness.
Men who experience low testosterone levels in their body are prescribed Testosterone Replacement Therapy. Such treatments include intake of anabolic steroids that causes excessive hair fall, receding hairline or hair loss.
Tips for Hair Loss Due to Medication
If you recently started medicines causing hair loss, and the intensity of hair loss is not too much, you can follow the tips below to prevent any further loss.
- Consult your hair loss problem with your doctor to understand what could be the possible reason.
- Monitor if the hair loss started after you started your medications.
- Some medicines require supplements to accompany them. Consult with your doctor if that is needed.
- Ask your doctor to suggest an alternative to the medicine that will not cause hair loss.
- If there are no alternatives to medicines causing hair loss, use remedies or treatments that promote hair growth.
- Do not stress about the hair loss as it can worsen the situation.
If the hair loss is extensive or the medications have triggered permanent hair loss, you may require expert consultation to restore your hair as home remedies or hair growth medications may not work.
Can Hair Transplant Surgery Help?
In severe cases where medications cause hair loss, it can get permanent. This is because sometimes medicines can expedite hair loss conditions, like pattern baldness in males and females, which was already there but never surfaced.
If that is the situation, we suggest you visit a hair fall clinic to consult a hair specialist to guide you and recommend the best treatment. Hair transplant has been the most common solution for permanent hair loss.
Hair Transplant surgeries have the maximum success rate and have helped many people to regain previous hair volume. You can contact your hair expert to understand this treatment and the hair transplant cost.
Before you start rummaging through your medicine box, it is important to note that you must not change or throw away any medication. If you believe certain medicine(s) are causing hair fall, consult with your physician and then take informed action.
Hair loss due to medication is common, and in the majority of cases, people experience hair regrowth as soon as they leave the medications or after a few weeks. The hair growth returns to its previous state like it was before someone started taking the medicines. The hair thinning also subsides with time.
If your hair loss persists even after discontinuing the medications, it is recommended you consult a hair fall clinic and seek expert advice before the situation worsens. It is important to get the treatment started at the earliest because the hair loss treatment price can get very expensive as the severity of hair loss increases.